01-15-2021 09:20 AM - last edited on 01-15-2021 12:40 PM by Hannah-RO
Hi all, 1st time poster here.
My almost 16 yr old son is starting medication for his anxiety today, & im a bit worried about the side effects. Has anyone had experience with this anxiety medication?
My son started showing signs of anxiety about 2 years ago, but with the help of a psychologist he managed to get back to school & things settled... until covid hit & he had to stay home for a few weeks. He then went back to school, but it was hard to get him there. Last term I couldnt get him there at all. He would did his work online no problem & would email teachers for more when required. He says there are no issues with bullying etc. He used to enjoy seeing his friends, but now he just wants to stay home. He feels sick just thinking about going back to school in a couple of weeks. He has been speaking to his psychologist & GP via phone because he doesn't want to go to the appointments in person. Things have gotten worse hence the medication.
Id love some support & reassurance as i feel like im going through this alone & have noone I can really talk to.
Thank you & have a good day. x
01-15-2021 12:53 PM
Hi @Vocal_74 Welcome to our forum
Thanks for posting this, its really understandable to be having these concerns. It's great that you have been able to get support for your son, it's clear how much you love him and how important his wellbeing is to you
It's normal to experience some worry with starting a new medication, how is your son feeling about starting it? It must be quite overwhelming facing going back to school this year after last year being such a turbulent time for everyone.
Medications can sometimes take a little while to kick in, did the GP give you any guidance for how long this might take and any side effects to look out for?
I'm wondering if you might be interested in getting any support for yourself as well, this is a lot to be going through on your own and you said that you have no one to talk to. Parentline is a service that offers one-on-one counselling to parents to have a chat about what their going through, is that something that might be useful for you?
We are here for you @Vocal_74
I have also edited out the name and dosage of the medication you listed as we don't discuss specifics about medication on our forum, here is a link to our community guidlines to find out more about this.
01-15-2021 01:28 PM
01-15-2021 10:26 PM
It sounds like you are so supportive of your son @Vocal_74, which is awesome! It's also great that your son is happy to start the meds and that he has been getting various supports from professionals. I hope that you find the support from Parentline to be helpful. Feel free to keep us updated here on the forums!
01-18-2021 09:35 PM - last edited on 01-20-2021 04:59 PM by Janine-RO
Hi, it sounds really hard for you and your boy. 💚 I'm on medication for anxiety and mild depression. It has really helped me. They said 2-4 weeks but my mood improved after 2 days. I need to come off mine now, and that must be very gradual. Read up about the side effects of your son's medication, no doubt you have. It sounds like a bit of medication to help ease is mind is probably a good thing - and the lesser evil. I spose getting his confidence up to a level where he can cope naturally without meds is what your focus is now. Good luck, big hug 💚
01-20-2021 05:01 PM
Hi @gumleaf , thanks so much for sharing your experiences and giving support here. Just to let you know, I had to make a small edit to your post just because we don't allow people to share names/dosages of medications on the forums It's so good to hear that medication was helpful for you, and you're spot on - very important to have a chat with your doctor before you come off medication and do it slowly
4 weeks ago
I can totally relate with my teen. My daughter was put on medication for severe anxiety and depression. We were told by many professionals on the medication it usually gets worse before they level out and get better on medications. We did however hit a point where it felt too much (increasing in dosage) I was loosing my daughter and she was sort of in "zombie mode".
We did also seek alternatives that became a life changer for us. We saw a naturopath who gave us natural alternatives (still on medication) and we were slowly able to decrease over time.
One of my teens biggest goals was to not be on medication.